Papers And Originals

Vitamin A, Pregnancy, and Oral Contraceptives

Br Med J 1974; 1 doi: http://dx.doi.org/10.1136/bmj.1.5897.57 (Published 12 January 1974) Cite this as: Br Med J 1974;1:57
  1. Jennifer Wild,
  2. C. J. Schorah,
  3. R. W. Smithells

    Abstract

    It has been shown that women receiving oral contraceptives have increased levels of serum vitamin A. High vitamin A levels may constitute a teratogenic hazard and it has been suggested that women who conceive soon after discontinuing oral contraceptive therapy may be especially at risk to this hazard.

    We have confirmed a significant increase in vitamin A levels in women taking oral contraceptives. During early pregnancy there is no significant difference in vitamin A levels between women who have recently been taking oral contraceptives and those who have not. We have been unable to show that either taking oral contraceptives shortly before pregnancy or a high vitamin A level during the first trimester of pregnancy, comparable to that of a woman taking oral contraceptives, has any detrimental effect on the outcome of pregnancy. It seems unlikely that women who conceive soon after discontinuing oral contraception run any teratogenic risk from increased vitamin A levels.